Nebraska, 2019

Flash Flood and Damaging Wind in Nebraska, August 21, 2019

August 21, 2019 · NWS LBF · 2 events in 2 counties and zones

Thunderstorms moved into western Nebraska and north central Nebraska in the early morning. They continued to move east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms moved into western Nebraska and north central Nebraska in the early morning. They continued to move east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 2:29 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 21, 2:29 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
329 AM CDT Wed Aug 21 2019

.SHORT TERM...(Today through Thursday)
Issued at 326 AM CDT Wed Aug 21 2019

Deep moisture is in place with precipitable water running 1.50-1.75
inches this morning. The moisture is forecast to slowly diminish to
around 1.20 inches by Thursday morning. Winds aloft are 10-30kts in
the 500mb-300mb layer signalling heavy rain potential. A 300mb upper
level disturbance across the nrn rockies moves very slowly east
today. The ongoing squall line across wrn Nebraska will move east
this morning and intersect the quasi-stationary thunderstorm complex
across cntl Nebraska producing a prolonged period of rain heavy at
times this morning. This rain should exit ncntl Nebraska by 18z.
Additional scattered shower and thunderstorm activity should
continue this afternoon and gradually diminish this evening and
overnight. The best rainfall will occur this morning before 18z.

The thunderstorm forecast uses the model blend plus the HREF,
NAMnest, RAP and HRRR models which places the heaviest rainfall
across Custer county coincident with the thunderstorms underway in
that area at 06z.

The temperature forecast uses the guidance blend plus bias
correction for highs in the 70s to around 80 today and Thursday. Sfc
dew points will remain in the 60s today and drop into the 50s
tonight.

.LONG TERM...(Thursday night through Tuesday)
Issued at 326 AM CDT Wed Aug 21 2019

Cool temperatures are in place through Friday; the result of
Canadian high pressure across the Midwest. A slight warming trend
develop Saturday through Monday with Sunday the warmest day. H700mb
temperatures rise to around 12C during this time supporting highs in
the 80s.

Rain chances are in the forecast nearly daily. The models appear to
be maintaining sufficient moisture with sfc dew points in the 60s
through Sunday. Sfc high pressure dropping through the upper Midwest
this week will produce southerly winds at the h850mb level across
Nebraska. This should pull moisture back west which would support
diurnal storm development across the High Plains. This storm
activity would move into wrn and ncntl Nebraska.

Winds aloft at h500mb are fairly weak through Saturday with 10 to 20
kts indicated. Thereafter, heights lower and speeds increase to 30
to 50 kts. Given the weak winds aloft and cool temperatures, the
potential for strong or severe thunderstorm development is low until
Sunday. The potential for storm development Sunday and beyond is
uncertain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1228 AM CDT Wed Aug 21 2019

Showers and thunderstorms will be the main aviation story over the
next day. Strong to severe storms are possible tonight before
weakening around 10Z to 12Z. Rain showers and embedded weak
thunderstorms will then continue throughout the day Wednesday.
Strong and erratic winds along with hail and heavy rain are possible
tonight. Some light patchy fog is also possible on Wednesday as the
lower atmosphere becomes saturated.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Aug 21, 2:29 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 AM CDT Wed Aug 21 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-220830-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 AM CDT Wed Aug 21 2019 /229 AM MDT Wed Aug 21 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Strong to severe thunderstorms are possible tonight. The threat
area is along and south of a line from Rushville to O'Neill.
Large hail, strong winds, and locally heavy rainfall will be
possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorm chances in the afternoon and evenings are possible
Thursday through Saturday. Severe risk remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 20, 11:18 PM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1218 AM CDT Wed Aug 21 2019

NEZ025>027-037-038-059-210600-
Loup NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
1218 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHEASTERN
LINCOLN...EASTERN LOGAN...NORTHERN CUSTER...SOUTHERN BLAINE AND
SOUTHEASTERN THOMAS COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gandy to near Broken Bow to near Mason
City. Movement was north at 20 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Broken Bow, Arnold, Sargent, Ansley, Merna, Anselmo, Comstock,
Berwyn, Gandy, Victoria Springs State Recreation Area, Weissert,
Westerville, Lillian, Logan, Milburn, Highway 83 crossing The Dismal
River, Milburn Diversion Dam State Wildlife Management Area,
Walworth, Shanklin Bluff and Tarboz Lake.

This includes the following highways...
 Highway 183 between mile markers 88 and 116.
 Highway 2 between mile markers 242 and 297, and near mile marker
304.
 Highway 92 between mile markers 235 and 308.
 Highway 83 between mile markers 114 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central, southwestern, north central and west central Nebraska.

LAT...LON 4137 9966 4138 10047 4178 10057 4178 9967
      4160 9921 4120 9921
TIME...MOT...LOC 0517Z 179DEG 16KT 4145 10038 4144 9967 4127 9923

Buttler
Special weather statement, Aug 21, 12:59 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
1259 AM MDT Wed Aug 21 2019

NEZ004-022-023-035-056>058-094-210745-
Deuel NE-Sheridan NE-Grant NE-Arthur NE-Western Cherry NE-Perkins NE-
Garden NE-Keith NE-
1259 AM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTHWESTERN CHERRY...
NORTHWESTERN PERKINS...GRANT...WESTERN KEITH...GARDEN...SOUTHEASTERN
SHERIDAN AND DEUEL COUNTIES UNTIL 145 AM MDT...

At 1258 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellsworth to 15 miles north of Lewellen to
near Chappell. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Chappell, Oshkosh, Big Springs, Arthur, Brule, Ellsworth, Lewellen,
Hyannis, Barton, Ashby, Lemoyne, Crescent Lake National Wildlife
Refuge, Dogtown Flats, Mount Vernon, Pratt Lake, Ruthon, Haythorn
Lake, Rackett, Patterson Lake and Finnegan Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 3.
 Highway 2 between mile markers 102 and 152.
 Highway 61 near mile marker 89, and between mile markers 98 and 167.
 Highway 92 between mile markers 115 and 175.
 Interstate 80 in Nebraska between mile markers 78 and 123.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of, southwestern, north central and west central
Nebraska.

LAT...LON 4126 10261 4156 10240 4209 10260 4212 10167
      4151 10144 4097 10188 4099 10205 4101 10205
      4100 10211 4107 10261
TIME...MOT...LOC 0658Z 274DEG 29KT 4203 10229 4156 10211 4114 10245

Buttler
Special weather statement, Aug 21, 1:43 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
243 AM CDT Wed Aug 21 2019

NEZ023>025-035-036-057>059-210845-
Hooker NE-Grant NE-Arthur NE-McPherson NE-Thomas NE-Perkins NE-
Lincoln NE-Keith NE-
243 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTHERN CHERRY...
NORTHEASTERN PERKINS...GRANT...KEITH...HOOKER...NORTHWESTERN
LINCOLN...MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 345 AM
CDT/245 AM MDT/...

At 242 AM CDT/142 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Ashby to 12 miles
north of Keystone to 7 miles south of Ogallala. Movement was east at
55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Mullen, Arthur, Tryon, Sutherland, Hershey, Paxton, Brule,
Hyannis, Kingsley Dam, Roscoe, Whitman, Keystone, Sarben, Lemoyne,
Sutherland Reservoir State Recreation Area, Pratt Lake, Shimmons
Lake, Haythorn Lake and Lena.

This includes the following highways...
 Highway 2 between mile markers 138 and 195.
 Highway 61 between mile markers 77 and 165.
 Highway 92 between mile markers 127 and 213.
 Highway 97 between mile markers 12 and 70.
 Interstate 80 in Nebraska between mile markers 111 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for southwestern, north central and west central Nebraska.

LAT...LON 4104 10203 4139 10188 4209 10192 4209 10084
      4148 10079 4085 10113
TIME...MOT...LOC 0742Z 270DEG 46KT 4204 10184 4139 10151 4103 10177

Kulik
Special weather statement, Aug 21, 2:44 AM CST, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
344 AM CDT Wed Aug 21 2019

NEZ005-023>025-036>038-059-094-210930-
Eastern Cherry NE-Hooker NE-Grant NE-Custer NE-McPherson NE-
Western Cherry NE-Thomas NE-Lincoln NE-Logan NE-
344 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN GRANT...HOOKER...EASTERN LINCOLN...LOGAN...EASTERN
MCPHERSON...SOUTHWESTERN CUSTER AND WESTERN THOMAS COUNTIES UNTIL 430
AM CDT/330 AM MDT/...

At 344 AM CDT/244 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Whitman to Tryon to
near North Platte Airport to 6 miles west of Wellfleet. Movement was
east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
North Platte, Mullen, Stapleton, Tryon, Arnold, Brady, Maxwell,
Wellfleet, Seneca, Gandy, Whitman, Lake Maloney, Ringgold, North
Platte, Keith, Logan, Marsh Flat and Shanklin Bluff.

This includes the following highways...
 Highway 2 between mile markers 158 and 209.
 Highway 92 between mile markers 200 and 254.
 Highway 97 between mile markers 1 and 5, near mile marker 10, and
between mile markers 14 and 87.
 Interstate 80 in Nebraska between mile markers 177 and 208.
 Highway 83 between mile markers 53 and 82, and between mile markers
86 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for central, southwestern, north central and west central
Nebraska.

LAT...LON 4071 10096 4116 10075 4153 10101 4211 10164
      4234 10098 4170 10029 4134 10003 4104 10013
      4104 10023 4080 10022 4071 10025
TIME...MOT...LOC 0844Z 252DEG 29KT 4208 10150 4156 10092 4119 10066
4073 10085

CDC
Special weather statement, Aug 21, 3:28 AM CST, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 AM CDT Wed Aug 21 2019

NEZ005-025-026-037-038-059-071-094-211015-
Eastern Cherry NE-Custer NE-Frontier NE-Western Cherry NE-Thomas NE-
Blaine NE-Lincoln NE-Logan NE-
428 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER...SOUTHEASTERN CHERRY...
EASTERN LINCOLN...NORTHEASTERN LOGAN...CUSTER...WESTERN BLAINE AND
THOMAS COUNTIES UNTIL 515 AM CDT/415 AM MDT/...

At 426 AM CDT/326 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of Seneca to
Arnold to near Stockville. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Curtis, Thedford, Arnold, Callaway, Brady, Eustis, Merna,
Oconto, Anselmo, Dunning, Berwyn, Halsey, Moorefield, Stockville,
Purdum, Medicine Creek Reservoir, Victoria Springs and Logan.

This includes the following highways...
 Highway 2 between mile markers 199 and 293.
 Highway 92 between mile markers 246 and 273.
 Interstate 80 in Nebraska between mile markers 196 and 207.
 Highway 83 between mile markers 29 and 44, and between mile markers
129 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for central, southwestern, north central and west central
Nebraska.

LAT...LON 4039 10073 4143 10025 4222 10096 4225 10034
      4133 9939 4104 9943 4104 10023 4070 10022
      4070 9998 4044 9998 4043 10009 4035 10010
      4035 10019
TIME...MOT...LOC 0926Z 278DEG 36KT 4214 10084 4142 10017 4053 10030

CDC

The radar

The North Platte radar (KLNX), 1 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
August 21, 3:35 AM CST
Where
Thomas County, 1.47 mi SSE of Thedford
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
41.960, -100.570

Wind speeds measured from automated weather observing system.

Flash Flood, Custer

When
August 21, 5:00 AM CST
Where
Custer County, 1.03 mi SE of Oconto to 0.64 mi ESE of Oconto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.140, -99.765

Multiple county roads under water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853498, 853497.